IJCRR - vol 06 issue 01, January, 2014
STUDYING ANTI RETRO VIRAL THERAPY A CAUSATIVE FACTOR FOR OSTEONECROSIS IN HIV INFECTED PATIENTS
Author: Vetrivel Chezian Sengodan
Background and Objectives: Avascular necrosis of femoral head is a common entity. Avascular necrosis of femoral head due to anti-retroviral therapy is an emerging health problem in the world. In India, avascular necrosis of femoral head due to anti-retroviral therapy is not yet reported. We report a case of bilateral avascular necrosis of femoral head as a complication of anti-retroviral therapy. Material and methods: A 41 year old female, a known case of pulmonary tuberculosis had anti tuberculous treatment. While she was on anti tuberculous treatment, she was diagnosed for human immune deficiency infection and put on stavudine, lamivudine and efavirenz [transcriptase inhibitors] and continued for one year. Results: In the follow up period of our patient, she was found to have low back pain and pain in right hip and limp and she was diagnosed of having bilateral avascular necrosis of the femoral head. The diagnosis was confirmed by biopsy of both the femoral heads which revealed avascular necrosis. Interpretation and conclusion: Till date avascular necrosis of the bone due to anti-retroviral therapy is not yet reported from India. We report this case for its rarity and to stress the role of MRI in early detection of avascular necrosis of hip in patients with anti-retro viral therapy.
Keywords: Anti-retroviral therapy, avascular necrosis, Nucleoside and Non-Nucleoside reverse transcriptase inhibitors.
Vetrivel Chezian Sengodan. STUDYING ANTI RETRO VIRAL THERAPY A CAUSATIVE FACTOR FOR OSTEONECROSIS IN HIV INFECTED PATIENTS International Journal of Current Research and Review. vol 06 issue 01, January, 89-94
1. Ramani Reddy MD, Monika ND, Robert D, Arjun Dutta, Jacquay Oliver, and Winston Frederick. Avascular Necrosis and Protease Inhibitors. Journal of the National Medical Association. November 2005; 97: no.11.1543- 1546.
2. Paul Monier, Kevin McKown, Michael S. Bronze. Osteonecrosis Complicating Highly Active Antiretroviral Therapy in Patients Infected with Human Immunodeficiency Virus.CID 2000; 31 (December).1488-1492
3. Fe´lix Gutie´rrez, eT al. Osteonecrosis in Patients Infected with HIV: Clinical Epidemiology and Natural History in a Large Case Series from Spain .J Acquir Immune Defic Syndr .July 2006; Vol 4:No3.
4. Aurélie C Molia, Christophe Strady, Christine Rouger, Isabelle M Beguinot, Jean-Luc Berger, and Thierry C Trenque. Osteonecrosis in Six HIV-Infected Patients Receiving Highly Active Antiretroviral Therapy. The Annals of Pharmacotherapy. 2004 December; Volume 38:2050-2054.
5. Gerster JC, Camus JP, Chave JP, et al. Multiple site avascular necrosis In HIV infected patients. J Rheumatol 1991; 18:300– 2.
6. Wolfe Cj, Taylor-Butler Kl. avascular necrosis. A case history and literature review. Arch FAM Med. 2000; 9:291–294.
7. Mankin HJ. Nontraumatic necrosis of bone (osteonecrosis) N Engl J Med. 1992; 326:1473–1479.
8. Calza L, Manfredi R, Mastroianni A, Osteonecrosis and highly active antiretroviral therapy during HIV infection: report of a series and literature review. AIDS Patient Care STDS. 2001 Jul; 15(7):385-9.
9. Hamilton D, Rivaldo VC and Anamaria MM Paniago. Dyslipidaemia Associated with the Highly Active Antiretroviral Therapy in AIDS Patient: Reversion after Switching (Stavudine to Tenofovir and Lopinavir/Ritonavir to Atazanavir/Ritonavir). The Brazilian Journal of Infectious Diseases 2007; 11(2):290-292.
10. Gallant JE, Staszewski S, Pozniak AL, et al. Efficacy and safety of tenofovir DF vs. Stavudine in combination therapy in antiretroviral-naïve Patients: a 3-year randomized trial. JAMA 2004; 292:266–8.